The COVID-19 pandemic has been a time of many questions and fewer answers. If you've had Botox or dermal fillers injected during this time, you may have a new question on your mind about safety. Is it safe for you to get the COVID vaccine after having Botox treatments or dermal fillers?
Botox, Dermal Fillers, and COVID Vaccine Reactions
There have been some rare reported cases of facial swelling at the sites of dermal filler injections. These reactions happen in very few patients and don't last very long when they do. Dermatologists have reported similar swelling at filler sites due to a patient having a flu vaccine or a viral illness. So this isn't exclusive to the COVID vaccine. Anything that causes inflammation in the body can cause swelling. Botox does not stay in your system for very long after your treatment, so a Botox injection site usually does not swell after getting a COVID vaccine.
What Are Dermal Fillers?
Dermal fillers are natural or synthetic substances introduced through gel-like solutions injected under your skin as a cosmetic enhancement. They're an alternative to invasive plastic surgery and are used to fill in areas that have wrinkles, make lips fuller, lift cheekbones, treat under-eye circles, and restore volume in areas of the face that tend to sag with age due to loss of collagen. They come in different brands, such as Juvederm, Radiesse, and Bellafill, with varying ingredients. One of the most common ingredients in brands of dermal fillers is hyaluronic acid, which occurs naturally in your skin.
What Is Botox?
Botox is a brand name for injections that use onobotulinumtoxinA, which is a toxin. OnobotulinumtoxinA is produced from the bacteria or microbe that causes botulism. Botulism is a type of food poisoning, but Botox does not cause this reaction to occur when injected into the skin. Botox prevents muscle movement in the area of the injection site. The primary usage for Botox when it was released for cosmetic use was to treat wrinkles by smoothing out the skin in and around the treatment area by blocking nerve activity in the muscles of the face.
Botox was the first drug released that used botulinum toxin for cosmetic treatments and other medical conditions. Now other products have followed, each a bit different from the other. There's Dysport, which utilizes abobotulinumtoxinA, Myobloc, containing rimabotulinumtoxinB, and Xeomin, with incobotulinumtoxinA. They're not interchangeable drugs, as each has different dosage units.
COVID Vaccine Reactions in Patients With Dermal Fillers
In a small number of vaccine recipients, swelling at the site of prior filler injections has been reported. This swelling has been seen mainly in people who have received the Moderna COVID vaccine. Even fewer people have had these swelling reactions after the Pfizer COVID vaccine. In the rare cases where it's happened, the swelling in the face or lips where someone has had a filler injection tends only to last a short time. In the meantime, if the swelling is bothersome or excessive, it can be addressed by a dermatologist or one's primary care doctor.
Treating Post-Vaccine Swelling
The swelling can be treated by antihistamines and also by the steroid prednisone. However, prednisone should be a last resort to treat swelling, as it reduces inflammation. For the vaccine to be effective, bodily inflammation needs to occur, as it's part of the immune system's process of beefing up its defenses against the Coronavirus through synthesizing the COVID vaccine. If you're one of the rare people to have this side effect, try to limit yourself to using antihistamines. In most cases, you'll just need to wait it out a few days for the swelling to go down.
Post-vaccine Swelling vs. Allergic Reaction
With the probability of a post-vaccine reaction due to dermal fillers being so low, the benefits of the COVID vaccine far outweigh any risks of swelling. It's also important to note that the swelling isn't dangerous, even if it happens. This isn't the same as an allergic reaction to the COVID vaccine. Allergic reactions develop within a short window after a COVID vaccine. That's why you'll be asked to sit down and stay put at the vaccination site for 15 to 30 minutes after your vaccine. If you have an allergic reaction, it will likely occur during that window of time.
Why Does Swelling Occur After Some Vaccines?
The only reason this rare swelling reaction may happen at all is that all vaccines, by definition, are designed to rev up your body's inflammation to develop an immune response. This immune system response puts your body into a state of hypervigilance to guard against any foreign invaders. If you have a swelling reaction, it's because your immune system detects the foreign substance of the filler and launches an inflammatory response against it. This is no different than how other vaccines work, as you could have a swelling reaction at a dermal filler site after getting your yearly flu shot.
Is it Safe to Get Dermal Fillers or Botox After Your COVID Vaccine?
There's been no official guideline released by any health or governmental agency that suggests you need to avoid getting cosmetic procedures such as Botox or dermal fillers following your COVID vaccination. However, you should wait a while after vaccination to consider making an appointment for such treatments. The COVID vaccine becomes most effective two weeks after the second dose of the Moderna or Pfizer vaccine. You shouldn't get Botox or fillers until after this time. Err on the side of caution, and don't rush to get any cosmetic treatments until a safe window of time has passed.
Coronavirus Antibody Testing
If you believe you've been exposed to the coronavirus, you can have a COVID antibody test done to confirm exposure. Your body produces antibodies to fight off foreign organisms — in this case, the coronavirus. Some antibodies stay in your body to help protect you from contracting the illness again. It's unclear how long the coronavirus antibodies remain active in protecting your body at this time. Antibody testing can help you determine your level of immunity after contracting COVID-19 or receiving the vaccine by checking your antibody levels.